Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 66, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 16, 2021, 5:59 PM CDT for Hall County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 5:59 PM CDT (22:59 UTC)
- Expired
- May 16, 2021, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Hall County, TX
The radar
The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
003
WUUS54 KLUB 162259
SVRLUB
TXC191-162330-
/O.NEW.KLUB.SV.W.0066.210516T2259Z-210516T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
559 PM CDT Sun May 16 2021
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Central Hall County in the Panhandle of Texas...
* Until 630 PM CDT.
* At 559 PM CDT, a severe thunderstorm was located 13 miles southwest
of Memphis, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Estelline and Plaska Community.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3454 10041 3454 10042 3432 10065 3455 10077
3466 10062
TIME...MOT...LOC 2259Z 322DEG 14KT 3455 10065
HAIL...1.25IN
WIND...60MPH
$$
551 follow-up statement
718
WWUS54 KLUB 162313
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
613 PM CDT Sun May 16 2021
TXC191-162330-
/O.CON.KLUB.SV.W.0066.000000T0000Z-210516T2330Z/
Hall TX-
613 PM CDT Sun May 16 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN HALL COUNTY...
At 613 PM CDT, a severe thunderstorm was located 15 miles northwest
of Tell, or 15 miles south of Memphis, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Estelline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3454 10041 3454 10042 3437 10060 3450 10065
3465 10061
TIME...MOT...LOC 2313Z 322DEG 14KT 3451 10061
HAIL...1.00IN
WIND...60MPH
$$
55What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:44 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 16, 2:44 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 244 PM CDT Sun May 16 2021 .SHORT TERM... Attention late today was and will continue to be along the dryline, near and just east of the Texas-New Mexico border, where a conditional threat for severe thunderstorms exists. Thunderstorms are uncertain in this region, with various convective-allowing forecast solutions showing isolated dryline eruption in about 40% of outcomes. Should storms develop, they would feed off convective energy levels near 2500-3000 Joules per Kilogram using surface- available energy. But a substantial capping inversion was limiting cumulus growth to this point. Should storms develop there would be a very good chance for becoming severe. And there would be some opportunity to steer activity a little further east toward the central South Plains as well. Also, we are seeing a fairly consistent thunderstorm signal just to our south with indications that these storms, if they were to develop, would split and the left splits tend to drift into the south-central South Plains or southern Rolling Plains. Uncertainty on this feature is somewhat less. By early to mid this evening, whatever dryline storms did or didn't develop should be over. But we will be watching for a likely thunderstorm complex emerging across the Texas Panhandle. Outflows will press to the south mid to late evening and should spread thunderstorm chances as far south as the northern South Plains late this evening, and then across the Rolling Plains late tonight. Severe thunderstorm indices will remain enough to maintain a Slight Risk of severe storms through the night. The outflow should spread across the entire area by daybreak Monday with low level flow easterly trending more toward southeasterly as surface low pressure develops over eastern New Mexico. This should lead to a persistent low level southeast flow Monday with increasing low level convergence late in the day especially on the Caprock across the South Plains and southwest Texas Panhandle. Monday will also feature even higher potential convective energy levels, approaching if not greater than 3500 Joules per Kilogram. A strong upper level low pressure system, closed off near Cal-Nev-Ari this evening will drift east into the southern Rockies by Monday afternoon. This will spread stronger flow aloft and increasing upper divergence across the area. Severe thunderstorms look like a valid threat across the region by late Monday and the Storm Prediction Center already has increased the risk to the Enhanced level, for a combined threat of very large hail, damaging winds, and a couple tornadoes in addition to local flooding. These threats are expected to continue Monday evening - see details just below. RMcQueen .LONG TERM... The core of the mid/upper-level closed low, now centered over the Great Basin in the western U.S., will pivot across the Four Corners region Monday night into Tuesday. Ahead of this approaching low, a vigorous shortwave trough is expected to eject over the western and south-central Great Plains as 500-200 mb flow becomes increasingly difluent. Supercellular convection is expected to be ongoing across the eastern and northeastern Rolling Plains by 18/00Z, and is forecast to morph upscale into a well-organized Mesoscale Convective System (MCS) as large-scale forcing for ascent increases upon the arrival of a 300 mb jet streak near 50 kt moving over the CWA, causing deep- and cloud-layer shear vectors to gradually become unidirectional above the boundary-layer. At the surface, cyclogenesis of a 998 mb low will have already occurred by the evening hours Tuesday, backing surface flow across the low Rolling Plains and into the Edwards Plateau. The isallobaric wind response from the resultant pressure falls as the surface cyclone deepens will cause the quasi-stationary front to drift southward into the northern South and Rolling Plains as the dryline translates westward. Inflow-layer theta-e advection will increase tremendously as a backed low-level jet begins to intensify to near 40-50 kt as the shortwave ejects into western and central Oklahoma, correspondingly enlarging the 0-1/3-km shear vectors within an environment with largely unimpeded and extremely moist/buoyant (i.e. lower 100 mb mean mixing ratios upwards of 14-16 g/kg) low- level storm-relative inflow near 20-30 kt beneath 3,500-4,000 J/kg MLCAPE. Ongoing HP convection that is able to remain cellular during this time (18/00-03Z) will be capable of producing significant-severe hazards, including: 2"+ diameter hail, damaging downdrafts, and tornadoes; especially for right-movers where the ingestion of streamwise vorticity is greatest. Convective morphology is expected to fully evolve into an MCS near 18/05Z (midnight) across the Rolling Plains; however, this may occur sooner depending on the timing of airmass recovery as a function of the vigor of residual outflows affecting the degree of overturning earlier in the day. Regardless, upscale evolution into an MCS will occur with the ongoing convection across the Rolling Plains with additional development forecast to unzip southwestward into the South Plains. As mentioned in the previous forecast assessments over the last two days, precipitable water (PWAT) content exceeding the 99th percentile (i.e. between 1.30-1.60") is expected to advect across the eastern two-thirds of the CWA by late Monday night and early Tuesday. The 12Z RAOBs across South Texas (BRO, CRP, and DRT) this morning sampled PWATs between 1.71-2.03", with the plume advecting northward as per latest METAR observations and GOES-East Blended Total Precipitable Water imagery. The potential for flash flooding will increase by early Tuesday morning, as a belt of southwesterly 850-300 mb mean winds near 30 kt combined with tall, sizable MUCAPE values approaching 4,000 J/kg will exacerbate rain rates per hour within an environment favorable for slow, back-building/training cells oriented relatively perpendicular to the mean convective movement given the magnitude of upshear Corfidi vectors near 10-15 kt. The deepest cores will be capable of producing large hail as well in addition to damaging winds, especially as the cold pools intensify and the shortwave trough rotates over the I-35 corridor, resulting in an eventual east to east-southeastward forward-propagating MCS into the Texas Big Country and Edwards Plateau. As the mid/upper-level low begins to move over the western High Plains on Tuesday, the persistent large-scale forcing for ascent along with the residual (and heavily overworked) EML with MUCAPE values near ~1,000-1,500 J/kg may result in the potential for elevated/non-surfaced based thunderstorms, some of which may be severe. Another vorticity lobe is forecast to round the base of the mid/upper-level trough as the low begins to open may result in additional chances for elevated convection overnight Tuesday into Wednesday as well, with the main hazard of large hail as high-level flow begins to back. Though, any storms that do materialize may very well be short-lived. As the closed low transitions into an open wave and eventually ejects northeastward towards the central Plains, very low chances for severe thunderstorms exists across the eastern Rolling Plains on Thursday with otherwise benign weather elsewhere across the forecast area. Towards the end of the forecast period, an amplifying, positively- to neutrally-tilted trough is forecast to dig into the western U.S. with the possibility of another 500 mb closed low centering over the Great Basin. There has been considerable agreement among numerical weather guidance on this scenario, and should this come to fruition, then multiple episodes of potentially severe weather (including flash flooding) is forecast by the end of the upcoming week and into next weekend across the region. Sincavage && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 05/09
Hazardous weather outlook, May 16, 11:47 AM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1147 AM CDT Sun May 16 2021 TXZ021>044-171700- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1147 AM CDT Sun May 16 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible along the dryline late this afternoon, which will be located across the western South Plains near the New Mexico border. If storms develop they will have a risk for quickly becoming severe producing hail to 2 inches or larger, wind gusts to 70 mph and torrential rainfall. In addition, a complex of strong to severe thunderstorms is expected to develop over northeast New Mexico late this afternoon, spreading into the Texas Panhandle and northern South Plains this evening, and then the Rolling Plains later tonight. Wind gusts in excess of 70 mph, hail to 2 inches diameter, and brief heavy rainfall will all be possible with this activity. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered severe thunderstorms are expected along and east of a dryline Monday afternoon and evening, with significant severe weather possible, favoring the southeast Texas Panhandle and Rolling Plains. The risk for severe weather and flash flooding will expand to include much of the South Plains and Rolling Plains late Monday night into Tuesday as an upper level storm system approaches the region. More opportunities for thunderstorms will exist Wednesday and then again Friday and Saturday. Some of these storms could be strong to severe and produce heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Local storm report, May 16, 5:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
542 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL KIRKLAND 34.39N 100.07W
05/16/2021 E0.75 INCH CHILDRESS TX LAW ENFORCEMENT
&&
EVENT NUMBER LUB2100283
JDVLocal storm report, May 16, 5:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
558 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL KIRKLAND 34.39N 100.07W
05/16/2021 E1.00 INCH CHILDRESS TX LAW ENFORCEMENT
SHERIFF REPORTS QUARTER SIZED HAIL IN TOWN.
&&
EVENT NUMBER LUB2100284
KENDRICKThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:04 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran, Yoakum | 56 min |
| May 15, 7:38 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran, Hockley, Lamb, Lubbock, Lynn and 2 more | 52 min |
| May 15, 7:41 PM CDT | Flash Flood Warning | LUB | Cochran | 109 min |
| May 15, 8:24 PM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hale, Hockley, Lamb, Lubbock, Lynn and 2 more | 66 min |
| May 15, 8:52 PM CDT | Areal Flood Advisory | LUB | Lubbock | 113 min |
| May 15, 9:06 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 24 min |
| May 15, 9:29 PM CDT | Special Weather Statement | LUB | Hale, Swisher | 61 min |
| May 15, 9:31 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, Garza, Hale, Kent and 4 more | 17 min |
| May 15, 10:07 PM CDT | Special Weather Statement | LUB | Hale | 23 min |
| May 16, 4:55 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 65 min |
| May 16, 5:53 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall | 52 min |
| May 16, 6:43 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.